Apixaban Prevents VTE in Cancer Patients Initiating Chemotherapy
Major bleeding occurred in more apixaban-treated than control patients
FRIDAY, Dec. 14, 2018 (HealthDay News) -- Among patients with cancer starting chemotherapy who are at intermediate-to-high risk, rates of venous thromboembolism are significantly lower for thromboprophylaxis with apixaban versus placebo, according to a study published online Dec. 4 in the New England Journal of Medicine.
Marc Carrier, M.D., from the University of Ottawa in Canada, and colleagues conducted a randomized, double-blind, placebo-controlled clinical trial to examine the efficacy and safety of apixaban for thromboprophylaxis in ambulatory patients with cancer starting chemotherapy who were at intermediate-to-high risk for venous thromboembolism. A total of 574 patients underwent randomization; 563 were included in the modified intention-to-treat analysis.
The researchers found that venous thromboembolism occurred in 4.2 and 10.2 percent of patients in the apixaban and placebo groups, respectively (hazard ratio, 0.41; 95 percent confidence interval, 0.26 to 0.65). Major bleeding occurred in 3.5 and 1.8 percent of patients in the apixaban and placebo groups, respectively, in the modified intention-to-treat analysis (hazard ratio, 2; 95 percent confidence interval, 1.01 to 3.95). Major bleeding occurred in 2.1 and 1.1 percent of patients in the apixaban and placebo groups, respectively, during the treatment period (hazard ratio, 1.89; 95 percent confidence interval, 0.39 to 9.24).
"Anticoagulants are commonly used to prevent blood clots in other high-risk groups, but the traditional thinking has been that these drugs would cause too much bleeding in people with cancer," Carrier said in a statement. "Our study shows that if you select the right patients and use a relatively low dose of a direct oral anticoagulant, the benefits easily outweigh the risks."
The study was funded in part by Bristol-Myers Squibb-Pfizer Alliance; Bristol-Myers Squibb and Pfizer manufacture apixaban.